Nebraska, 2012

Strong Wind in Nebraska, September 12, 2012

September 12, 2012 · NWS OAX · 1 event in 1 county or zone

North winds gusted to 15 to 30 mph with even higher gusts behind a cold front that pushed through the area early in the morning of September 12. The strong winds caused serious injury to two people when they fell off the roof of a building after wind caught a long metal sheet they were handling.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

North winds gusted to 15 to 30 mph with even higher gusts behind a cold front that pushed through the area early in the morning of September 12. The strong winds caused serious injury to two people when they fell off the roof of a building after wind caught a long metal sheet they were handling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 12, 5:11 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Sep 12, 5:11 AM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
611 AM CDT WED SEP 12 2012

.AVIATION...

12Z TAFS FOR KOFK...KOMA AND KLNK.

DECENT FORCING IS EXPECTED TODAY INTO EARLY TONIGHT NEAR AND
BEHIND A COLD FRONT THAT WILL PRESS SOUTHEAST ACROSS THE KLNK AND
KOMA VICINITIES BY MIDDAY. WEAK OUTFLOW COULD BRING VARIABLE
WINDS TO KOMA AND KLNK THIS MORNING BUT IN GENERAL A BRISK NORTH
OR NORTHEAST WIND WAS FORECAST AT TAF SITES BY THIS AFTERNOON.
THE FORCING SHOULD BRING AN INCREASE IN SHOWERS TO THE AREA BUT VERY
DRY LOW LEVEL AIR CREATE UNCERTAINTIES TO HOW LOW VISIBILITIES OR
CEILINGS WILL DROP. THE ISOLATED SHOWERS AND EVEN A RUMBLE OF
THUNDER THIS MORNING WAS NOT EXPECTED TO BE MAIN PRECIP
AREA. THE MAIN OUTBREAK SHOULD SPREAD OR DEVELOP INTO NORTHEAST
NEBRASKA THROUGH THIS AFTERNOON AND THEN SETTLE SOUTHEAST ACROSS
KLNK/KOMA THIS EVENING. MODEL FORECAST SOUNDINGS POINTED AT KLNK
DEVELOPING THE LOWEST CIGS WITH THIS RAIN EVENT AND 12Z TAF FORECAST
REFLECTED THAT. HOWEVER...A PERIOD OF LOWER CIGS/VSBYS ALSO
POSSIBLE AT KOFK AND KOMA LATER TODAY/EARLY TONIGHT AS RAIN AREA
INCREASES. CONDITIONS SHOULD IMPROVE FROM NORTH TO SOUTH TONIGHT.

CHERMOK

&&

.PREV DISCUSSION... /ISSUED 245 AM CDT WED SEP 12 2012/

DISCUSSION...

COLD FRONT EXTENDED FROM NORTHWEST IOWA ACROSS NORTHEAST NEBRASKA
INTO SOUTH CENTRAL NEBRASKA ALONG A KSUX TO KEAR LINE AT 07Z.
SCATTERED SHOWERS AHEAD OF THE FRONT HAVE BECOME MORE NUMEROUS
DURING THE PAST HOUR OVER SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA.
00Z GFS AND 04Z HRRR APPEAR TO BE SIMILAR IN HAVING THE FRONT NEAR
A KOMA TO KHJH LINE BY 12Z...A BIT FASTER THAN THE 00Z NAM.

WILL ADD CHANCE OF SHOWERS AND ISOLATED THUNDER TO AREAS SOUTH OF
THE FRONT THIS MORNING BASED ON RADAR TRENDS AND SHORT RANGE
MODELS. WILL ALSO LIKELY TREND HIGHS TODAY TOWARD THE SOMEWHAT
COOLER GFS GUIDANCE BASED ON FASTER TIMING OF THAT MODEL.
OTHERWISE...STILL LOOKS GOOD FOR WIDESPREAD RAIN ACROSS MUCH OF
THE AREA TONIGHT WITH SYSTEM MOVING OUT OF SOUTHEAST AREAS
THURSDAY MORNING. FAIR AND DRY AFTER THAT WITH COOLER TEMPERATURES
HANGING AROUND FOR A CHANGE.

IN THE EXTENDED...AREA REMAINS UNDER THE INFLUENCE OF COOLER
NORTHWEST FLOW WITH ANOTHER STRONG TROUGH MOVING THROUGH THE
REGION EARLY NEXT WEEK. STILL SOME CHANCE OF SHOWERS WITH COLD
FRONT ON MONDAY WITH LOW POPS MAINTAINED FOR THAT PERIOD. SOME
DIFFERENCES BETWEEN THE GFS AND EURO IN HANDLING THIS FASTER FLOW
SO WILL HAVE TO SEE HOW CONSISTENT FUTURE MODEL RUNS BEHAVE.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Sep 12, 3:10 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT WED SEP 12 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-122315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 AM CDT WED SEP 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE LIKELY THIS MORNING OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA IN ADVANCE OF A COLD FRONT MOVING
THROUGH THE AREA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN
THIS EVENING OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
AS THE FRONT CONTINUES TO PUSH SLOWLY SOUTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE FOR POSSIBLE THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Saunders

When
September 12, 10:00 AM CST
Where
Saunders forecast zone
Measured
26 kt (30 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

North winds of 15 to 30 mph behind a cold front caused serious injury to two people when they fell off the roof of a building after wind caught a long metal sheet they were handling.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401259.